Monitor your patient's response to drug therapy by assessing his blood pressure, heart rate,heart sounds, ECG results, breath sounds, urine output, and weight. Also, assess him for peripheral edema.
If the physician prescribes a digitalis glycoside, take your patient's apical pulse for a full minute before administering the drug. Withhold the drug if his apical pulse is less than 60 beats per minute.
Begin digitalis glycoside therapy by administering a loading dose to achieve a therapeutic level more quickly. Monitor your patient's serum digoxin level to ensure that it remains in the therapeutic range of 1 to 2 ng/ml. Also, assess him for signs and symptoms of digitalis toxicity. If he's also receiving a thiazide or loop diuretic, monitor his serum potassium level; a low potassium level can lead to digitalis toxicity.
Other drugs that increase the risk of digitalis toxicity include beta-blockers, anticholinergics, quinidine, verapamil, nifedipine, amiodarone, and propafenone. If your patient is receiving one of these drugs during digitalis glycoside therapy, monitor his heart rate and rhythm and assess for signs of digitalis toxicity, such as gastrointestinal, neurologic, or vision disturbances. If he shows evidence of toxicity, discontinue the digitalis glycoside until his level returns to the therapeutic range.
During therapy, reduce your patient's cardiac workload by restricting his activity. Provide oxygen through a face mask or nasal cannula, as prescribed, to support his heart's oxygen demands. If necessary, measure his arterial blood gas (ABG) levels.
After therapy, refer your patient to an occupational therapist to learn how to conserve oxygen and energy while performing daily activities. The therapist also may help your patient modify his environment to reduce cardiac workload. For example, the therapist may suggest moving bedroom furniture to the first floor and obtaining a bedside commode.
Some More Facts
Teach your patient and his family about his prescribed drug therapy. If a digitalis glycoside has been prescribed, instruct him to take his pulse before taking the drug. Tell him to withhold the dose and call the physician if his pulse is lower than 60 beats per minute. Also, teach him the signs and symptoms of digitalis toxicity, such as nausea, vomiting, diarrhea, fatigue, vision changes, and an abnormally slow pulse rate; hypokalemia, such as weakness, fatigue, nausea, abdominal cramps, and diarrhea; and hyperkalemia, such as muscle tenderness, fatigue, and constipation. Tell your patient that he may need potassium supplements with diuretic and digitalis glycoside therapy.
If your patient is taking more than one drug, help him devise a dosage schedule that accommodates his lifestyle. For example, advise him to take twice-daily drugs before breakfast and dinner (if not contraindicated) to avoid forgetting to take them during a busy workday.
Instruct the patient to follow a low-sodium diet. If necessary, refer him to a dietitian. Tell him to record his daily weights in a log and to report a weight gain greater than 3 pounds over 2 days or less.
Tell him to conserve his energy by resting frequently. Explain how to obtain and use supplemental oxygen, if prescribed.
Most patients with heart failure benefit from a home care referral. If your patient will have a home care nurse, tell him that she'll perform a complete assessment of his cardiac and respiratory status. She'll answer questions about his drug regimen and monitor his compliance with the drug regimen and dietary restrictions. She'll also instruct him and his family about using home oxygen therapy, if prescribed.